Cold/Wind Chill, Cook
- When
- January 18, 7:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
52 year old man found dead under a bridge over North Branch of the Chicago River, Cook County. Overnight low temperature was 6F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
52 year old man found dead under a bridge over North Branch of the Chicago River, Cook County. Overnight low temperature was 6F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 18, 5:45 AM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 545 AM CST SUN JAN 18 2004 .DISCUSSION FOR MORNING GRIDS/ZONES... SLOW CLEARING FROM THE NORTH CONITNUING THIS MORNING WITH ONLY HIGH CLOUDS FROM WOUND UP SYS IN TEXAS OVER NORTHERN PORTION OF CWA THIS MORNING. AT SAME TIME DRIER AIR MOVING IN WITH DEWPOINTS DROPING INTO TEENS AND WINDS BEGINNING TO GUST INTO 20S. EXPECT MOSUNNY TODAY WITH DRY AMS CONITNUING TO COVER CWA THROUGHOUT THE DAY. TEMPS SHOULD FALL THOUGH DAY WITH READING AROUND 10 BY SUNSET SET. COLD AIR MOVING OVER LAKE MICHIGAN WILL CREATE UNSTABLE LAPSE RATE WITH SNOW SHOWERS DEVELOPING THIS MORNING. WITH FLOW FROM THE NORTHWEST SHOULD SEE LE SNOW BEGIN IN EXTREME WESTERN LAKE AND ALL OF PORTER COUNTIES. ACCUMULATION LIKELY EXPECIALLY ALONG SHOELINE AND IN ANY HEAVIER BANDS THAT MAY DEVELOP. COLD NIGHT AND MODERATE WINDS TOIGHT WILL PUSH WC TO HOVER NEAR ADVISORY CATEGORY BY MORNING. BEING SO CLOSE WILL LET DAY CREW TAKE ANOTHER LOOK AS NEW MODEL RUNS COME IN LATER THIS AM. REMINDER OF FORECAST REMAINS ON TARGET. WITH ARCTIC RDIGE MOVING OFF THIS EVEN NEXT CLIPPER IN PERSISTENT NORTHWEST FLOW COMES IN WEDNESDAY WITH FOLLOWUPS THURSDAY NIGHT/FRIDAY. && .AVIATION... FOR 12Z TAFS... SOME VERY PATCHY MVFR CLOUDS THIS MORNING WITH ISOLATED SNOW FLRY IN THEM. RIGHT NOW CLOUDS MOSTLY NR DPA AND RFD AND THEN MORE CLOUDS S END OF LAKE FROM GYY EASTWARD. OTHER THAN THAT EXPECT SCATTERED CLOUDS TODAY. GUSTY NW WIND TO 25KT TO DIMINISH SOME WITH SS. CLEAR TO A FEW CLOUDS TONIGHT. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...GALE WARNING LATE TONIGHT AND SUNDAY MORNING. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST SUN JAN 18 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-191200-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CST (700 AM EST) SUN JAN 18 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS WILL BRING LIGHT SNOWFALL ACCUMULATIONS IN NORTHWEST
INDIANA NORTH OF THE KANKAKEE RIVER TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE
FOR HEAVIER LOCALIZED AMOUNTS IF MORE PERSISTENT SNOW BANDS DEVELOP.
COLDER AIR AND BRISK WINDS ENTERING THE AREA TODAY WILL HELP KEEP WIND CHILLS
AT OR BELOW ZERO THIS AFTERNOON AND TONIGHT. WIND CHILLS WILL DROP TO 15 TO 20
BELOW ZERO TONIGHT AND EARLY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ740>746-766-191200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST SUN JAN 18 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS THIS MORNING. A SMALL CRAFT
ADVISORY IS IN EFFECT TODAY AND TONIGHT FROM GARY TO NEW BUFFALO.
OVERNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY IS IN EFFECT FROM GARY TO NEW BUFFALO MONDAY.
&&
NWS CHICAGO WEBPAGE:
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-01-18 | 52 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382919.